Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 178, NWS San Angelo, TX
NWS San Angelo, TX issued this severe thunderstorm warning at May 17, 2016, 6:42 PM CDT for Menard County, Schleicher County, Texas. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2016, 6:42 PM CDT (23:42 UTC)
- Expired
- May 17, 2016, 7:45 PM CDT
- In force
- 63 min
- Issued by
- NWS San Angelo, TX
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Menard County, TX, Schleicher County, TX
The radar
The San Angelo radar (KSJT), 71 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:25 PM CDT | HAIL 1 | 5 Ne Fort Mckavett, TX | HAIL FELL FOR APPROXIMATELY 5 MINUTES ALONG HIGHWAY 190. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 13 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 11.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 38 J/kg
- Mixed-layer CIN
- -561 J/kg
- Mixed-layer LCL
- 2197 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
233
WUUS54 KSJT 172342
SVRSJT
TXC327-413-180045-
/O.NEW.KSJT.SV.W.0178.160517T2342Z-160518T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
642 PM CDT TUE MAY 17 2016
THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN MENARD COUNTY IN WEST CENTRAL TEXAS...
SOUTHEASTERN SCHLEICHER COUNTY IN WEST CENTRAL TEXAS...
* UNTIL 745 PM CDT
* AT 641 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES
NORTHWEST OF FORT MCKAVETT...OR 21 MILES WEST OF MENARD...MOVING
EAST AT 10 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
FORT MCKAVETT AROUND 700 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE CAMP SOL
MAYER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3071 10028 3103 10018 3102 9984 3071 9985
TIME...MOT...LOC 2341Z 292DEG 9KT 3086 10015
HAIL...1.75IN
WIND...60MPH
$$2 follow-up statements
871
WWUS54 KSJT 180008
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
708 PM CDT TUE MAY 17 2016
TXC327-413-180045-
/O.CON.KSJT.SV.W.0178.000000T0000Z-160518T0045Z/
MENARD TX-SCHLEICHER TX-
708 PM CDT TUE MAY 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN MENARD AND SOUTHEASTERN SCHLEICHER COUNTIES...
AT 707 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FORT MCKAVETT...
OR 19 MILES WEST OF MENARD...AND IS NEARLY STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WESTERN MENARD AND SOUTHEASTERN SCHLEICHER COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS: CAMP SOL MAYER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3071 10028 3103 10018 3102 9984 3071 9985
TIME...MOT...LOC 0007Z 139DEG 2KT 3085 10011
HAIL...1.00IN
WIND...60MPH
$$672
WWUS54 KSJT 180034
SVSSJT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
734 PM CDT TUE MAY 17 2016
TXC413-180044-
/O.CAN.KSJT.SV.W.0178.000000T0000Z-160518T0045Z/
SCHLEICHER TX-
734 PM CDT TUE MAY 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SCHLEICHER COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL TEXAS.
LAT...LON 3096 10011 3096 9984 3071 9985 3071 10011
TIME...MOT...LOC 0034Z 292DEG 9KT 3082 10004
$$
TXC327-180045-
/O.CON.KSJT.SV.W.0178.000000T0000Z-160518T0045Z/
MENARD TX-
734 PM CDT TUE MAY 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHWESTERN MENARD COUNTY...
AT 734 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORT MCKAVETT...
OR 16 MILES SOUTHWEST OF MENARD...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FORT MCKAVETT AND CAMP SOL MAYER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3096 10011 3096 9984 3071 9985 3071 10011
TIME...MOT...LOC 0034Z 292DEG 9KT 3082 10004
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:43 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 17, 3:43 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service SAN ANGELO TX 343 PM CDT TUE MAY 17 2016 .SHORT TERM... (Tonight and Tomorrow) An upper low is located over southeastern Arizona this afternoon with the forecast area under a southwest flow aloft. A dryline is located west of the forecast area and a slow moving cold front is moving south through the central CWA. Storms have initiated this afternoon over our southwestern counties along the cold front. A severe thunderstorm watch is now in effect with the main hazards being large hail and strong winds. Per the Storm Prediction Center (SPC), a mesoscale convective system (MCS) is expected to evolve later this evening over the central CWA and move southeasterly across the forecast area. The chance of showers and thunderstorms will remain over all of the forecast area through tomorrow. Lows tonight behind the cold front and under rainy and cloudy skies will be in the mid 50s over the Big Country and the upper 50s to around 60 degrees over the remainder of the forecast area. Afternoon highs tomorrow will generally be in the mid to upper 60s with rain chances continuing. .LONG TERM... (Wednesday Night trough Thursday Night) ...Severe Thunderstorms Possible South... As this upper trough continues to interact with surface forcing features, the potential for severe thunderstorms will continue for these periods. The best timing for severe thunderstorms is mainly from mid afternoon through the late evening hours. Currently, large hail, damaging winds, and deadly lightning remain the greatest hazards. However, tornadoes are always possible this time of year. The best chances for showers and thunderstorms will focus mainly over our southern counties, south of the Interstate 20 corridor, Wednesday night and Thursday. Then, as the upper trough moves over West Central Texas Thursday night, the focus will shift to our eastern counties. (Friday through Saturday) ...Dry... As the upper trough moves east of West Central Texas, a short-wave ridge will take its place. This ridge will give West Central Texas a brief dry period, before another upper trough approaches from the west. This ridge will also allow temperatures to rebound. Thus, look for highs Friday and again on Saturday back in the 80s. (Saturday night through Tuesday) ...More Rain... Rain chances for the remainder of the long-term period continue to look promising. Models remain in very good agreement and initiate convection, late Saturday afternoon into Saturday evening, to our west. With the potential for some showers and thunderstorms to move into our western counties, will include slight chance PoPs there for the Saturday night period. Then, as another deep upper trough develops, across the western CONUS, resulting southwest flow aloft will again enhance rain chances for the Sunday through Tuesday periods. && .PRELIMINARY POINT TEMPS/POPS... Abilene 55 64 58 70 / 60 40 60 70 San Angelo 59 69 58 74 / 70 60 70 70 Junction 63 74 60 75 / 70 50 70 70 && .SJT Watches/Warnings/Advisories... None. &&
Hazardous weather outlook, May 17, 3:06 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 306 PM CDT TUE MAY 17 2016 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-182015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 306 PM CDT TUE MAY 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT ACROSS MUCH OF WEST CENTRAL TEXAS. SOME OF THESE THUNDERSTORMS WILL BECOME STRONG TO SEVERE...WITH LARGE HAIL...DAMAGING WINDS...DANGEROUS LIGHTNING AND TORNADOES BEING THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF WEST CENTRAL TEXAS WEDNESDAY AND THURSDAY. A FEW OF THESE STORMS ON WEDNESDAY MAY BECOME STRONG TO SEVERE...WITH LARGE HAIL AND DANGEROUS LIGHTNING BEING THE PRIMARY HAZARDS. IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, May 17, 5:25 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
525 PM CDT TUE MAY 17 2016
TXZ077-172330-
SCHLEICHER TX-
525 PM CDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SCHLEICHER COUNTY UNTIL
630 PM CDT...
AT 524 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 14 MILES WEST OF
FORT MCKAVETT...OR 15 MILES EAST OF ELDORADO...MOVING NORTHEAST AT 20
MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN SCHLEICHER
COUNTY...INCLUDING THE FOLLOWING LOCATIONS: THE INTERSECTION OF US-190
AND RANCH ROAD 2084.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL TEXAS.
LAT...LON 3084 10058 3109 10050 3109 10012 3086 10012
3071 10046
TIME...MOT...LOC 2224Z 229DEG 18KT 3081 10035Special weather statement, May 17, 5:46 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 546 PM CDT TUE MAY 17 2016 TXZ078-172315- SUTTON TX- 546 PM CDT TUE MAY 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SUTTON COUNTY UNTIL 615 PM CDT... AT 546 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES NORTHWEST OF SONORA...MOVING NORTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN SUTTON COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL TEXAS. LAT...LON 3061 10081 3061 10096 3070 10095 3070 10073 TIME...MOT...LOC 2246Z 244DEG 7KT 3067 10087
Local storm report, May 17, 5:54 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
554 PM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL 6 S CHRISTOVAL 31.11N 100.50W
05/17/2016 E1.00 INCH TOM GREEN TX AMATEUR RADIO
&&
EVENT NUMBER SJT1600189
PMSpecial weather statement, May 17, 6:22 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
622 PM CDT TUE MAY 17 2016
TXZ076-172345-
CROCKETT TX-
622 PM CDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CROCKETT COUNTY
UNTIL 645 PM CDT...
AT 621 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 15 MILES SOUTH OF
OZONA TO 24 MILES SOUTHWEST OF OZONA...MOVING EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CROCKETT COUNTY...INCLUDING THE FOLLOWING LOCATIONS: THE INTERSECTION
OF HIGHWAY 163 AND RANCH ROAD 1973.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
WEST CENTRAL TEXAS.
LAT...LON 3029 10163 3058 10132 3050 10096 3044 10096
3029 10098
TIME...MOT...LOC 2321Z 279DEG 25KT 3050 10129Special weather statement, May 17, 6:23 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 623 PM CDT TUE MAY 17 2016 TXZ076-180030- CROCKETT TX- 623 PM CDT TUE MAY 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CROCKETT COUNTY UNTIL 730 PM CDT... AT 622 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF IRAAN...OR 15 MILES SOUTH OF RANKIN...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL CROCKETT COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR WEST CENTRAL TEXAS. LAT...LON 3108 10188 3108 10136 3085 10141 3098 10192 TIME...MOT...LOC 2322Z 273DEG 24KT 3102 10185
Local storm report, May 17, 6:42 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
642 PM CDT TUE MAY 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 NW FORT MCKAVETT 30.88N 100.17W
05/17/2016 E1.25 INCH SCHLEICHER TX PUBLIC
&&
EVENT NUMBER SJT1600190
PMThe office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 1:57 PM CDT | Special Weather Statement | SJT | Crockett | 33 min |
| May 17, 2:00 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 48 min |
| May 17, 2:25 PM CDT | Special Weather Statement | SJT | Irion | 35 min |
| May 17, 2:58 PM CDT | Special Weather Statement | SJT | Irion | 32 min |
| May 17, 3:00 PM CDT | Severe Thunderstorm Warning | SJT | Irion | 60 min |
| May 17, 3:49 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Sterling, Tom Green | 40 min |
| May 17, 3:50 PM CDT | Flash Flood Warning | SJT | Irion | 3 hr |
| May 17, 3:54 PM CDT | Severe Thunderstorm Warning | SJT | Irion | 66 min |
| May 17, 4:24 PM CDT | Severe Thunderstorm Warning | SJT | Crockett, Irion | 66 min |
| May 17, 4:48 PM CDT | Areal Flood Advisory | SJT | Irion | 117 min |
| May 17, 4:51 PM CDT | Severe Thunderstorm Warning | SJT | Irion, Tom Green | 54 min |
| May 17, 5:05 PM CDT | Tornado Warning | SJT | Crockett, Schleicher | 40 min |
| May 17, 5:15 PM CDT | Special Weather Statement | SJT | Upton | 45 min |
| May 17, 5:25 PM CDT | Special Weather Statement | SJT | Schleicher | 65 min |
| May 17, 5:36 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 54 min |
| May 17, 5:40 PM CDT | Severe Thunderstorm Warning | SJT | Crockett, Schleicher, Tom Green | 65 min |
| May 17, 5:46 PM CDT | Special Weather Statement | SJT | Sutton | 29 min |
| May 17, 5:50 PM CDT | Areal Flood Advisory | SJT | Crockett | 3 hr |
| May 17, 5:54 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 51 min |
| May 17, 6:18 PM CDT | Severe Thunderstorm Warning | SJT | Crockett, Schleicher, Sutton | 57 min |
| May 17, 6:22 PM CDT | Special Weather Statement | SJT | Crockett | 23 min |
| May 17, 6:23 PM CDT | Special Weather Statement | SJT | Crockett | 67 min |
| May 17, 6:42 PM CDT | Areal Flood Advisory | SJT | Schleicher | 3 hr |
| May 17, 6:57 PM CDT | Special Weather Statement | SJT | Sutton | 63 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.